SEARCH

SEARCH BY CITATION

Keywords:

  • gemcitabine;
  • acute lung injury;
  • drug toxicity;
  • adverse drug event

Abstract

BACKGROUND

Gemcitabine is a commonly used chemotherapeutic agent structurally and pharmacologically similar to cytarabine. Recently, instances of severe gemcitabine-associated lung injury have been reported. Herein, investigators affiliated with the Research on Adverse Drug Events and Reports (RADAR) pharmacovigilance program evaluated clinical characteristics of gemcitabine-associated severe acute lung injury from clinical trial reports, medical literature case reports, and spontaneous reports to the Food and Drug Administration (FDA) Adverse Event Reporting System (AERS).

METHODS

Clinical data were obtained by reviewing adverse event case reports for gemcitabine-associated lung injury as reported in the medical literature and in the FDA AERS database. Upper limit estimates of ADE rate were derived from review of published clinical trials reporting gemcitabine-associated lung injury rates of 10% or higher.

RESULTS

A total of 178 reports of gencitabine-associated lung injury were identified; in AERS, there were 55 cases from clinical trials and 92 spontaneous reports. A comprehensive search revealed 31 medical literature reports. Clinical features of gemcitabine-associated lung injury included dyspnea, fever, pulmonary infiltrate, and cough with recognition of toxicity occurring after a median duration of 48 (range, 1-529) days after initiation of gemcitabine. The taxanes, docetaxel and paclitaxel, were frequently reported as coadministered therapies. Eleven Phase II or Phase III clinical trials with 317 patients identified gemcitabine-associated lung injury rates of greater than 10%, with the highest rates (22% and 42%) being observed in Phase III clinical trials where Hodgkin disease patients were treated with a regimen that included gemcitabine and bleomycin.

CONCLUSIONS

High rates of gemcitabine-associated severe lung injury were observed when gemcitabine was combined with other therapies known to also cause lung injury. Physicians should have a high index of suspicion for this toxicity and report the relevant clinical findings to the FDA's AERS. Cancer 2006. © 2006 American Cancer Society.